Minnesota, 2011Flooding in Minnesota, March 20 to 24, 2011
March 20 to 24, 2011 · NWS ARX · 4 events in 3 counties and zones
The combination of melting snow and some rainfall helped to push some southeast Minnesota rivers out of their banks during the latter half of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of melting snow and some rainfall helped to push some southeast Minnesota rivers out of their banks during the latter half of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 20, 2:12 AM CST, 11 hours 18 minutes earlier.
Area forecast discussion, Mar 20, 2:12 AM CST, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
312 AM CDT SUN MAR 20 2011
.SHORT TERM...THROUGH TUESDAY NIGHT
MAIN FORECAST CONCERN IS WITH THE PRECIPITATION CHANCES THROUGH
THE PERIOD.
SURFACE ANALYSIS THIS MORNING SHOWS A BROAD AREA OF LOW PRESSURE
EXTENDING FROM WESTERN SOUTH DAKOTA INTO EASTERN COLORADO. LOCAL
AND REGIONAL RADARS SHOWING SHOWERS AND A FEW THUNDERSTORMS FROM
WESTERN WISCONSIN BACK INTO WESTERN IOWA.
AS EXPECTED...THE RAIN HAS DEVELOPED TONIGHT IN THE STRONG
ISENTROPIC UP GLIDE AND THE MOISTURE TRANSPORT FROM THE LOW LEVEL
JET AHEAD OF THE LOW OUT TO THE WEST. THE 20.00Z MODELS SUGGEST
THIS ISENTROPIC UP GLIDE OF 4 TO 10 UBAR/S ON THE 295K SURFACE
WILL CONTINUE THROUGH THE MORNING BEFORE STARTING TO SHIFT TO THE
EAST DURING THE AFTERNOON. THE MODELS ARE IN GOOD AGREEMENT OF
WIDESPREAD COVERAGE OF THE SHOWERS WITH SOME STORMS THROUGH THE
MORNING...BUT THEN DIVERGE ON HOW MUCH COVERAGE THERE WILL BE
THROUGH THE AFTERNOON. THE NAM SUGGESTS THAT ONCE THE ISENTROPIC
UP GLIDE ENDS THAT THE RAIN WILL BE OVER. THE GFS AND THE 19.12Z
ECMWF CONTINUE TO SHOW GOOD COVERAGE OVER THE AREA THROUGH THE
AFTERNOON. THESE SOLUTIONS SEEM TO MAKE THE MOST SENSE AS THE
SHORT WAVE TROUGH THAT IS NOW MOVING ACROSS WYOMING SHIFTS EAST
ACROSS THE AREA. WITH THIS TRACK...THE GFS SHOWS OVER 40 PVU/S OF
VORTICITY ADVECTION IN THE 500-300 MB LAYER COMING RIGHT ACROSS
THE AREA. THIS MIGHT BE A LITTLE ON THE STRONG SIDE...BUT STILL
EXPECTING A GOOD SHOT OF PV ADVECTION TO COME THROUGH. WITH DECENT
MOISTURE TRANSPORT STILL EXPECTED TO BE ONGOING INTO THE
REGION...THE FORCING FROM THE SHORT WAVE TROUGH IS EXPECTED TO BE
ENOUGH TO PRODUCE WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS. THE
ACTIVITY IS EXPECTED TO WIDE DOWN QUICKLY THIS EVENING AS THE
SHORT WAVE TROUGH MOVES EAST OF THE AREA. OVERALL...RAISED THE
RAIN CHANCES A LITTLE FOR TODAY TO HAVE 80 TO 90 PERCENT FOR THE
ENTIRE AREA. THEN FOR THE EARLY EVENING...KEPT THE RAIN CHANCES AT
50 TO 80 PERCENT FROM WEST TO EAST BUT LOWERED THOSE ABOUT 15 TO
20 PERCENT BETWEEN 03Z AND 06Z AND THEN DROPPED THE RAIN CHANCES
ENTIRELY AFTER 06Z.
THE CHANCES FOR MORE PRECIPITATION QUICKLY RETURN TO REGION
STARTING MONDAY NIGHT. THE FRONT THAT GOES THROUGH TONIGHT WILL
START TO LIFT BACK TOWARD THE REGION AS A WARM FRONT. SOUTHWEST
FLOW ALOFT WILL ALLOW WARM AIR ADVECTION TO BEGIN WITH ANOTHER
ROUND OF 4 TO 9 UBAR/S OF UP GLIDE EXPECTED ON THE 295K ISENTROPIC
SURFACE. THE MOISTURE TRANSPORT ON THIS SURFACE WILL BE RIGHT INTO
THE AREA...SO EXPECTING MORE PRECIPITATION TO BREAK OUT OVER THE
AREA MONDAY EVENING AND THEN SPREAD ACROSS MUCH OF THE AREA DURING
THE OVERNIGHT. THIS LOOKS TO BE FASTER THAN THE PREVIOUS FORECAST
AND BETWEEN 06Z AND 12Z TUESDAY RAISED THE PRECIPITATION CHANCES
UP TO 70 FOR MOST AREAS SOUTH OF I94. ENOUGH COLD AIR WILL RESIDE
OVER THE AREA TO LIKELY ALLOW FOR A RAIN/SNOW MIX OVER THE
NORTH...BUT CONCERNED THAT WITH TEMPERATURES MAY NOT FALL THAT
MUCH WITH THE INCREASE IN CLOUDS AND WINDS...VERY SIMILAR TO WHAT
IS HAPPENING NOW.
THE STRONG ISENTROPIC UP GLIDE WILL CONTINUE INTO TUESDAY NIGHT
AND WILL BE AIDED BY SOME DYNAMICAL FORCING AS AN UPPER LEVEL LOW
TRACKS EAST ACROSS THE UPPER MIDWEST. SEVERAL MODEL DIFFERENCES
EXIST ON THE PATH OF THE LOW WHICH WILL HAVE A BIG IMPACT ON THE
PRECIPITATION TYPES. THE 20.00Z NAM TAKES A MORE SOUTHERLY TRACK
GIVING THERMAL PROFILES THAT WOULD SUPPORT RAIN/SNOW/SLEET AND
POSSIBLY FREEZING RAIN ALONG AND NORTH OF I90 FOR TUESDAY NIGHT.
THE GFS IS MUCH FARTHER NORTH WITH THERMAL PROFILES THAT SUPPORT
ONLY RAIN EXCEPT FOR SOME SLEET NORTH OF I94. THE SLEET SIGNAL HAS
BEEN IN THE MODELS FOR A FEW RUNS NOW...SO WENT AHEAD AND ADDED AT
LEAST A CHANCE OF THIS TUESDAY NIGHT FOR AREAS NORTH OF I90.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
THE UPPER LEVEL LOW WILL MOVE EAST OF THE AREA WEDNESDAY AS WILL
THE MAIN SURFACE LOW. HOWEVER...A TROUGH OF LOW PRESSURE WILL
REMAIN BACK OVER THE AREA WITH A RATHER LARGE AREA OF
PRECIPITATION EXPECTED TO OCCUR NORTH OF THE SURFACE TROUGH. THE
CONCERN FOR PRECIPITATION TYPE WILL ALSO CONTINUE...BUT FOR NOW
HAVE LIMITED THE TYPES TO JUST RAIN OR SNOW AS THE NEW 20.00Z
ECMWF LOOKS TO HAVE COME IN WITH A SLIGHTLY WARMER SOLUTION CLOSER
TO WHAT THE GFS HAS BEEN SHOWING. THE PRECIPITATION THEN LOOKS TO
WIND DOWN WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE
NORTH AND BRINGS SOME UNSEASONABLY COLD AIR TO THE REGION. A SHORT
WAVE TROUGH LOOKS TO MOVE ACROSS THE CENTRAL PART OF THE COUNTRY
THURSDAY NIGHT AND FRIDAY. THE GFS IF FARTHER NORTH THAN THE
EITHER THE ECMWF OR 20.00Z GEM WITH THE SURFACE REFLECTION AND
DRAGS SOME LIGHT PRECIPITATION ACROSS THE AREA WHILE THE OTHER
MODELS ARE DRY. SIMILAR DIFFERENCES OVER THE UP COMING WEEKEND BUT
THIS TIME THE ECMWF IS FARTHER NORTH THAN THE GFS. DUE TO THESE
DIFFERENCES HAVE STAYED WITH THE MODEL CONSENSUS GRIDS WITH SOME
SMALL PRECIPITATION CHANCES.
&&
.AVIATION...
PRETTY ACTIVE WEATHER EXPECTED TODAY AS LOW PRESSURE TRACKS FROM THE
NORTHERN PLAINS INTO THE REGION. EXPECT FAIRLY WIDESPREAD RAIN WITH
STRONG MOISTURE TRANSPORT AND LIFT AHEAD OF THE LOW. SOME
INSTABILITY ALSO PRESENT FOR A FEW THUNDERSTORMS AS WELL. MOST
SUSCEPTIBLE TIME FOR STORMS WOULD BE THIS AFTERNOON AHEAD OF A COLD
FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM. OTHERWISE...LOOK FOR
MVFR VIS/CIG CONDITIONS THROUGH TODAY. MUCH OF THE PRECIPITATION
WILL BE SWEPT EAST OF THE KRST/KLSE TAF SITES BY THIS EVENING IN THE
00-01Z TIME FRAME. LINGERING MVFR STRATUS EXPECTED BEHIND THE COLD
FRONT THROUGH MUCH OF THE OVERNIGHT HOURS. MODELS SHOW SOME
INDICATIONS OF THE CLOUDS SCOURING OUT AFTER MIDNIGHT...BUT DID NOT
FEEL CONFIDENT ENOUGH AT THIS POINT TO GO VFR. WILL REASSESS THIS
FOR THE 20.12Z TAF ISSUANCE.
&&
.HYDROLOGY...
WITH THE SHOWERS AND STORMS TODAY AND TONIGHT...RAINFALL AMOUNTS
WILL GENERALLY BE AROUND A HALF INCH BUT THERE DOES LOOK TO BE THE
POTENTIAL FOR SOME HIGHER AMOUNTS ACROSS THE SOUTHERN SECTIONS OF
THE FORECAST AREA. AMOUNTS THERE COULD BE BETWEEN THREE QUARTERS
AND ONE INCH. MORE SUBSTANTIAL PRECIPITATION AMOUNTS STILL LOOK TO
OCCUR WITH THE NEXT SYSTEM FOR MONDAY NIGHT THROUGH TUESDAY NIGHT.
CURRENT INDICATIONS ARE THAT BETWEEN THREE QUARTERS AND AN INCH
AND A HALF WILL BE POSSIBLE WITH THIS SYSTEM. ALL THIS
PRECIPITATION MAY BE ENOUGH TO PRODUCE SOME FLOODING ON AREA
RIVERS AND STREAMS.
FOR A MORE COMPLETE EXPLANATION OF THE ONGOING HYDROLOGY CONCERNS
AND FORECASTS...PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENT
/MKERVSARX FGUS83/...HYDROLOGIC OUTLOOK /MKEESFARX FGUS73/ AND
FLOOD STATEMENT /MKEFLSARX WGUS83/ PRODUCTS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...04
AVIATION...DAS
Hazardous weather outlook, Mar 20, 3:55 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
455 AM CDT SUN MAR 20 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
455 AM CDT SUN MAR 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WARMER TEMPERATURES AND RAINFALL THROUGH THIS EVENING WILL CONTINUE
TO PRODUCE SNOWMELT AND RUNOFF...KEEPING RIVER LEVELS ON THE RISE AT
MANY LOCATIONS. SCATTERED THUNDERSTORMS ARE ALSO LIKELY INTO THIS
EVENING. THE MAIN THREATS FROM ANY THUNDERSTORMS WILL BE THE
RAINFALL...ALONG WITH LIGHTNING AND PERHAPS SOME SMALL HAIL. WITH
ENOUGH ADDED RUNOFF...STREAMS AND RIVER COULD REACH OR EXCEED FLOOD
STAGE IN SOME LOCATIONS TODAY INTO NEXT WEEK. THOSE WITH RIVER
INTERESTS SHOULD CONTINUE TO PAY CLOSE ATTENTION TO THE LATEST
FORECASTS THROUGH THIS NEXT WEEK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PRECIPITATION WILL LIKELY RETURN TO THE REGION LATER MONDAY NIGHT
THROUGH WEDNESDAY. TEMPERATURES WOULD SUPPORT MOSTLY RAIN LATE MONDAY
NIGHT THROUGH TUESDAY EVENING...BUT SNOW OR A MIX OF RAIN SNOW
AND SLEET WOULD BE MORE LIKELY LATER TUESDAY NIGHT INTO WEDNESDAY.
THERE IS A THREAT OF SOME HEAVIER RAINFALL MAINLY ALONG AND SOUTH OF
INTERSTATE 94 TUESDAY AFTERNOON INTO TUESDAY NIGHT. THIS COULD
ADD TO THE POTENTIAL OF ADDITIONAL RUNOFF AND IMPACTS ON AREA RIVERS
AND STREAMS. IN ADDITION...SOME SNOW AND SLEET ACCUMULATION IS
POSSIBLE MAINLY NORTH OF INTERSTATE 90 LATER TUESDAY NIGHT INTO
WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
DAS
Flood, Mower
- When
- March 20, 1:30 PM CST to March 24, 4:45 AM CST
- Where
- Mower County, 3.1 mi W of Mapleview to 2.87 mi W of Mapleview
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.686, -93.042
The combination of rainfall and melting snow pushed Turtle Creek near Austin out of its banks. The creek exceeded the flood stage from the 20th into the 21st and again from the 23rd into the 24th. The highest crest was over a foot above the flood stage at 11.76 feet on the 23rd.
Flood, Olmsted
- When
- March 22, 9:45 PM CST to March 23, 2:45 AM CST
- Where
- Olmsted County, 3.11 mi SSE of Little Vly to 3.2 mi SSE of Little Vly
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.039, -92.106
The combination of rainfall and melting snow pushed the Whitewater River in the Whitewater State Park out of its banks. The river exceeded the flood stage for a period from the 22nd into the 23rd. The river crested less than a half foot over the flood stage at 13.88 feet.
Flood, Mower
- When
- March 23, 7:45 AM CST to 9:00 AM CST
- Where
- Mower County, 0.55 mi E of Lansing to 0.69 mi E of Lansing
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.749, -92.959
The combination of rainfall and melting snow pushed the Cedar River at Lansing out of its banks. The river exceeded the flood stage for a short period on the 23rd. The river crested just over the flood stage at 18.02 feet.
Flood, Wabasha
- When
- March 23, 4:45 PM CST to March 24, 8:00 AM CST
- Where
- Wabasha County, 0.51 mi NNW of Zumbro Falls to 0.34 mi NNW of Zumbro Falls
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.287, -92.432
The combination of rainfall and melting snow pushed the Zumbro River at Zumbro Falls out of its banks. The river exceeded the flood stage from the 23rd into the 24th. The river crested at less than a foot over the flood stage at 18.69 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Minnesota, March 20 to 31, 20111 death · 19 events
- Flood in Arkansas, March 20, 20111 death · 1 event
- Heavy Snow and High Wind in Nevada, March 20 to 21, 20114 injured · $77,000 · 55 kt wind · 5 events
- Heavy Snow and High Wind in California, March 20 to 21, 2011$250,000 · 110 kt wind · 5 events
- Lightning Strike in Iowa, March 20, 2011$100,000 · 1 event
- Wildfire in Oklahoma, March 20, 2011$15,000 · 14 events
- Flood and Hail in Illinois, March 20, 20111 in hail · 16 events
- Flash Flooding and Winter Storm in California, March 20 to 21, 201167 kt wind · 10 events
- Flooding in Wisconsin, March 20 to 28, 20118 events
- Winter Storm and High Wind in Utah, March 20 to 22, 2011$5,000 · 75 kt wind · 6 events
- Heavy Snow in Idaho, March 20 to 22, 20115 events
- Hail in Illinois, March 20, 20111 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290552, 290564, 290548, 290582.